How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Mark Bornfeld, DDS Your Own Question
Mark Bornfeld, DDS
Mark Bornfeld, DDS, Dentist
Category: Dental
Satisfied Customers: 5989
Experience:  Clinical instructor, NYU College of Dentistry; 37 years private practice experience in general dentistry, member Academy of General Dentistry, ADA
Type Your Dental Question Here...
Mark Bornfeld, DDS is online now
A new question is answered every 9 seconds

If I am allergic to Lidocaine, Novocaine and Benzocaine, what

This answer was rated:

If I am allergic to Lidocaine, Novocaine and Benzocaine, what alternatives are available, in terms of local anesthetics, when visiting my Dentist?
Dear ,

For patients allergic to the ester anesthetic derivatives (benzocaine and procaine) and lidocaine, most dentists would use bupivacaine (Marcaine).

Be advised that true allergy to amide-class anesthetics such as lidocaine, prilocaine, or mepivacaine is very rare-- in fact, although it has been reported, I have never encountered allergy to any of these three commonly used anesthetics in 32 years of practice. (Ester-class anesthetics are more potent allergens, and are not used that much in their injectable forms.) Most reactions to parenteral
dental local anesthetics are not true allergies, but rather are related to the heart-stimulating effects of a vasopressor ingredient which is a common constituent in anesthetic formulations. Reactions typically take the form of rapid heartbeat and/or panic-type reaction, and an increase in blood pressure. If this is the type of reaction you had, it would be prudent simply to ask your dentist to use an anesthetic without a vasopressor, such as 3% mepivacaine.

True allergy, which might manifest as hives, itching, swelling of the lips, eyes, or face, and difficulty breathing, would certainly require a change to another class of anesthetic.

Hope this helps...
Customer: replied 6 years ago.
Thank you for answering my question. Just need a little clarification. Two weeks ago sitting in the chair at my Dentist office I was given a local of Lidocaine. Within 30 seconds of receiving the injection, my throat closed, my tongue swelled, and I couldn't breathe. An ambulance had to be called and I was rushed to the hospital. While there, I was diagnosed with Anaphylaxis, the severest reaction to the medication (Lidocaine) and now must carry an Epi-pen. I need to return to my dentist next month to finish the work started and I am looking for a safe and proven, alternative local anesthetic. Does something exist?